Serotonin syndrome in the perioperative setting

Nathan Smischney, Emily M. Pollard, Asha U. Nookala, Oludare O. Olatoye

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Objective: Mistake in diagnosis Background: Serotonin syndrome is a life-threatening condition that can lead to neurologic complications and is associated with the use of serotonergic medications. As the use of antidepressant medications has increased, the incidence of perioperative serotonin syndrome has transitioned from a rare diagnosis to one that should be considered as a differential diagnosis for any patient displaying signs of neuroexcitation. Case Report: A 70-year-old man (ASA 2) with a history of vestibular migraines (treated with venlafaxine), gastroesophageal reflux disease, and benign prostatic hyperplasia presented to our institution for photoselective vaporization of the prostate. Upon review of prior anesthetic records, his medical chart was found to list a propofol allergy. In discussion with the patient, he stated the reaction was rigidity. The anesthesiologist and patient agreed this was not an allergy. Thus, the patient was induced with propofol and given ketamine and fentanyl bolus-es throughout the procedure. During emergence, the patient exhibited myoclonic jerks in the upper and lower extremities. He was given intravenous meperidine for postoperative shivering; minutes after administration, the myoclonic jerks and rigidity worsened. The anesthesia team raised concern about serotonin syndrome. Intravenous midazolam improved the patient’s myoclonic jerks and rigidity. Conclusions: Patients with a history of rigidity/movement disorders during the perioperative period may have experienced serotonin toxicity. It is possible, as in our case, for this history to have been labelled as an allergy to a perioperative medication. Clinicians should remain vigilant for patients at risk of developing serotonin syndrome, such as those taking outpatient medications that increase neuronal serotonin.

Original languageEnglish (US)
Article number909497
Pages (from-to)833-835
Number of pages3
JournalAmerican Journal of Case Reports
Volume19
DOIs
StatePublished - Jul 16 2018

    Fingerprint

Keywords

  • Anesthesia
  • Muscle rigidity
  • Myoclonus
  • Propofol
  • Serotonin syndrome

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Smischney, N., Pollard, E. M., Nookala, A. U., & Olatoye, O. O. (2018). Serotonin syndrome in the perioperative setting. American Journal of Case Reports, 19, 833-835. [909497]. https://doi.org/10.12659/AJCR.909497